Probe into dagga muffins after 20 pupils in hospital

If taken in large doses, dagga edibles can lead to anxiety attacks, paranoia and hallucinations.
If taken in large doses, dagga edibles can lead to anxiety attacks, paranoia and hallucinations.
Image: 123RF

Two pupils at a Limpopo school are in hot water after they apparently sold dagga- laced muffins to 20 of their school mates who fell sick and were hospitalised.

Limpopo police spokesperson Col Robert Netshunda confirmed the incident and said the muffins have been taken for forensic tests to confirm if indeed they were laced with dagga.

He said the police took two boys, both 16, in for questioning.

"We have released the boys into the custody of their parents and have opened an inquiry on the matter," he said.

But residents at Greenfarm village in the Collins Chabane municipality are demanding action be taken against the culprits after 20 pupils fell sick.

The incident happened the day before Good Friday.

The pupils who ate the muffins allegedly behaved strangely while others collapsed.

The local Malamulele Hospital was then contacted and 20 pupils were taken to hospital where they were treated and discharged.

The two pupils are said to have owned up to the incident.

"They said they boiled dagga and mixed water with flour to bake the muffins,'' said a teacher who spoke on condition of anonymity.

"They had regular customers who are dagga-smokers and it was just that on the day they had mistakenly sold the dagga- smeared muffins to non-smokers."

Chairman of the school governing body Morris Mabasa confirmed the incident but refused to discuss the matter further.

Last year, 23 pupils from Kgakala Secondary School also complained of stomach cramps, and vomited after eating muffins sold to them by a fellow pupil.

According to the website www.drugabuse.com, if taken in large doses, dagga edibles such as muffins can lead to anxiety attacks, paranoia and hallucinations.

"Several case reports involving kids who took edibles found that respiratory insufficiency can also be a major side
effect in young children," the website said.

Department of education spokesperson Sam Makondo confirmed the incident and said: "Our response is that of disappointment because our schools are supposed to be drug free."

Makondo said no action has been taken so far because it was still a police matter.

- Mukurukuru Media

 

Would you like to comment on this article or view other readers' comments? Register (it’s quick and free) or sign in now.

Speech Bubbles

Please read our Comment Policy before commenting.

X